Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 126, NWS Blacksburg, VA

July 8, 2003Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2003, 10:46 PM EDT for Greenbrier County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 10:46 PM EDT (02:46 UTC)
Expired
Jul 8, 2003, 11:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2203 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2203 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 090246
SVRRNK
WVC025-090330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1046 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1130 PM EDT.

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF DUO...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 1130 PM EDT INCLUDE
  DUO...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3831 8090 3813 8096 3801 8050 3823 8042

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:10 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 8, 9:10 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
910 PM EDT TUE JUL 8 2003

CONVECTION CONTS AT A MINIMUM OVER THE AREA THIS EVENING WITH LOTS OF
LOW LEVEL INSTAB CAPPED BY DRY AIR ALOFT PER VAPOR LOOP. QUESTIONS
OVERNIGHT WITH WHETHER WE WILL SEE LID BREAK AFTER DAYLONG HEATING OR
WILL MCS REMNANT/OUTFLOW DRIFT S AND PRODUCE FOCUS FOR TSRA COVERAGE.
00Z RAOB SUGGESTS POTENTIAL THERE PER 3K CAPE/HIGH PWAT BUT HIGHLY
LIMITED VIA DEEP DOWNSLOPE TRAJ AND LACK OF A TRIGGER ATTM. MOST MODEL
GUIDANCE ALSO INIDICATING BEST CHCS OVER THE NW CLOSER TO ONGOING
COMPLEXES WITH LITTLE ELSW TIL DURING WED. THINK THIS ON TRACK BUT A
BIT LEARY OF SO MUCH INSTAB AND GOING WITH A TOTALLY DRY FCST. THUS
WILL LOWER POPS A NOTCH BUT LIKELY LEAVE IN AN ISOLD MENTION ALL BUT
THE FAR S OVERNIGHT OTRW PC FOR DEBRIS CLOUDS EXCEPT MSTLY CLDY NW.
MAY ADJUST TEMPS RANGES UP A BIT GIVEN SOUPY DEWPOINTS ESPCLY SRN ZONES.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Jul 8, 5:05 AM EDT, 17 hours 41 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...MAINLY
NORTH OF A BLUEFIELD...ROANOKE...LYNCHBURG LINE.  ASIDE FROM THE
THUNDERSTORM THREAT...HIGH HEAT AND HUMIDITY ARE ANTICIPATED WITH
HEAT INDICES NEAR 100 FOR ROANOKE...LYNCHBURG...DANVILLE...AND
MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID WEATHER CAN BE EXPECTED WEDNESDAY. HEAT INDICES MAY
APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF
THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS WEDNESDAY AND THURSDAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

11

In the hours before

Special weather statement, Jul 8, 10:42 PM EDT, 4 minutes before
VAZ019-020-WVZ045-090345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT TUE JUL 8 2003

...THUNDERSTORMS WITH HEAVY RAINS WILL ROLL THROUGH THE GREENBRIER
VALLEY AND ALLEGHANY HIGHLANDS OF VIRGINIA...

AT 1040 PM...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
MOVING EAST ACROSS THE NORTHERN GREENBRIER VALLEY. THESE STORMS
COULD PRODUCE A QUICK INCH OF RAIN IN 30 MINUTES AND A WIND GUST TO
45 MPH. THE RAIN WILL REACH THE RUPERT AREA BY 11 PM AND THE HOT
SPRINGS BY MIDNIGHT.

IF A STORM APPROACHES YOUR AREA...STAY INSIDE...AND AWAY FROM
WINDOWS. DO NOT USE ELECTRICAL APPLIANCES DURING A THUNDERSTORM. IF
TRAVELING...SLOW DOWN...AND BE ALERT TO LOW VISIBILITIES IN HEAVY
RAIN...AND PONDING OF WATER ON THE ROADS.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:47 PM EDTSevere Thunderstorm WarningRNKMercer, Summers58 min
Jul 9, 12:55 PM EDTSevere Thunderstorm WarningRNKGreenbrier65 min
Jul 9, 1:17 PM EDTSevere Thunderstorm WarningRNKMonroe43 min
Jul 9, 1:45 PM EDTSevere Thunderstorm WarningRNKMercer45 min
Jul 9, 2:01 PM EDTSevere Thunderstorm WarningRNKMonroe14 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.